I'm not even sure if this is the correct place to ask this question but here goes.
I sprained my ankle at the end of August and was prescribed Percocet and then switched to Vicodin. I was taking about 4-5 5/500mg hydrocodone tablets a day for the pain. Over the past few weeks the pain has gotten a lot better so I have not needed the vicodin as much. I am almost completely pain free so won't need the vicodin pretty soon. My question is this...after taking this medication for only two months what is the likelyhood that I will experience withdrawal symptoms and what can I expect? Right now I am taking 2-3 (most of the time 2) a day. As I said I am almost pain free so really I do not need these anymore. All the information on the internet has me so worried that I will have horrible depression and other symptoms when I stop the vicodin. Any advice is much appreciated, thank you!
Grace, I think you have done a good job cutting down on your own as the pain lessened. Good for you. While I don't think you are facing horrible depression or withdrawals, I think it would be easiest if you kept tapering down. To jump off from 2-3 tabs a day is, in my opinion, a bit drastic. My suggestion would be to drop to 2 a day for a week or so, and then try only 1 a day for another week. Next to a 1/2 tab only and then make your move when your brain and body feel level.
I went on the world's slowest taper coming off Oxycodone and at the end I was able to pretty much walk away, not jump. I wish you well in your endeavor here. please keep in touch and let us know how it is going for you.
All good wishes
The Following User Says Thank You to reachout For This Useful Post: Grace817 (11-04-2011)
Thank you thank you thank you for your response! You have given me some comfort. I have cut down to one pill a day and don't feel any different so am going to try doing a half a pill all of next week and see how I feel. I have a doctor's appt on Thursday and hopefully will hear good things (and not have to consider surgery for my ankle). Again thank you for responding to my post
Hi there I'm new on here, been reading the posts. I've been on suboxone for 15 months after three years of vicodin/norco/oxy addiction madness. It wasn't the first drug I have had a problem with in my life - I guess I have an addictive personality I also have always battled with depression, & I take an SSRI (lexapro) everyday. That said....what I didn't read in your post, and what I think is important is, have you struggled with addictions in your life? To anything really, alcohol, smoking, etc? Because if you really haven't had a hard time with quitting things or becoming addicted, I think you'll be just fine
My best friend had surgery and hated every vicodin she had to take for the pain afterwards. She didn't like the way it made her feel, she ended up switching to advil (!) and giving me most of her pills after maybe a week. I've had other friends and family members be prescribed percosets or vics and they've taken them as prescribed, and tapered down no problem after a month or even two. That's what "normal" people do. they take them for what they need to take them for (pain after surgery etc) and when the doc says to taper down, they do, and they are fine.
For an addict like me - it's not just about the pain relief. It was also about the high. It became a crutch both physical and mental. I think the mental pull of the pills was worse than the physical need even.
I'm rambling (! lol) but definitely would want to know more from you about your background and also how the vcodins are making you feel ya know? Do they take away the pain and that's it? Or is it more to you? If it's just about pain relief don't panic. I really think you'll be ok! two months isn't that long - don't go off them cold turkey but if you are down to one pill and fine? i'd say you're within a week of being fine and withdrawals from 1 vicodin a day isn't the horrible thing you've been reading about. Most of the stories are folks who are trying to come off a lot (like ten or twenty a day plus!) more - make sense? (((hugs to you)))
The following user gives a hug of support to JustPortia: tinkerbell45 (11-06-2011)
The Following User Says Thank You to JustPortia For This Useful Post: Grace817 (11-05-2011)
Thank you for the response and I applaud you in your effort in recovery
I think once the pain lessened and I kept taking the pills I got the "high" from them that others talk about experiencing. That's when I decided that "uh oh" this may not be a good idea and I have decided to taper off of them. The pain I am experiencing is pretty minimal and nothing that a few advil can't control. Addiction runs in my family so I have always tried to stay away from things (unsuccessfully sometimes!) and have been able to do so for about four years. I never got into painkillers or pills of any sort but it did scare the crap out of me once I took them and felt that feeling (I think anyone here knows what I am talking about).
I appreciate you taking the time to respond and ask questions, it means a lot
You're welcome! Message boards are helping me a lot, just reading even and relating!
You sound really aware and that's a GOOD thing - you know what addiction has done to your family and you're 100% right to be concerned, it definitely can run in families! Just growing up in that environment...I know, trust me, same thing here ;-) YES - the feeling vics and opiates give you, that's what pulls us in. who doesn't want to feel that way all the time? But it is better and healthier to find happiness and feel good in life WITHOUT the pill bottle, that's the goal!!
Really good job that you know yourself and your history and are so self aware!
I actually feel pretty alright. Took just one today (half at a time) and haven't had any desire for more or any increased pain. Perhaps this is because I know I still have some left. Or maybe was just expecting it to be a lot worse.
Ok so last night did not go so well. Around 9 or 10 I had a lot of pain in my quad and ankle (my PT has been doing some balance exercises and they are SO difficult). I took motrin and went to bed around 11:30. Well it was 1 AM and I was still awake because my quad and ankle were hurting SO much. So I did end up taking a talk a vicodin (5/500). I was able to fall asleep right after that which makes me a bit worried because I don't really think half a pill would help that much and I fell asleep like ten minutes later so could it have worked that quickly?
Anyways my plan for today is to not take any (just motrin for the pain). I have about ten left and I am hoping I will not need (or want) the rest. Well I shouldn't say that...actually I am going to hold out today until bedtime and if I cannot sleep again I will allow myself to take the half.
I have had zero withdrawal symptoms (unless the not sleeping had to do with withdrawal). Ok I am rambling now and I hope this post made sense. It is helping a lot just to get all this out!
Yesterday was pretty bearable. I took a half a pill at around 9:00pm and went to bed around midnight. I did wake up a few times during the night, not sure why. I have physical therapy in an hour and a dr's appointment tomorrow. I NEED to make sure I do not ask her for anymore vicodin tomorrow as I am SO close to being off of these and really know I no longer need them. I am just hoping I do not need surgery on my ankle, which would of course lead to more pain meds. Anyone have suggestions about how they have dealt with going to the dr's and saying no to pain meds when they are right there?
So I went to my dr's appointment yesterday for my ankle. Reach, I told my dr pretty much exactly what you had suggested and left without a script. She did offer me more of the vicodin and also suggested Ultram, but I know from my own research that Ultram can be very addictive as well. I have a MRI scheduled for Monday as well as a referral to an Orthopedist (I think that's how it's said). So hopefully will have some more answers by next week.
Thank you for the suggestions! I did not take any of the vicodin yesterday and although one may have helped for the pain the motrin handled it just fine.